Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 128, NWS Mobile, AL

May 26, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 26, 1999, 12:35 PM CDT for Mobile County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1999, 12:35 PM CDT (17:35 UTC)
Expired
May 26, 1999, 1:15 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 261736 RRA
SVRMOB
ALC097-261815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1235 PM CDT WED MAY 26 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 115 PM CDT

* AT 1234 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE
  THUNDERSTORM WAS LOCATED 33 MILES SOUTHWEST OF CITRONELLE OR 8 MILES
  SOUTHWEST OF TANNER WILLIAMS... MOVING EAST AT 14 MPH.

THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:50 AM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, May 26, 2:50 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 AM CDT WED MAY 26 1999

MODELS IN FAIR AGREEMENT WITH WEAK FRONTAL BNDRY CURRENTLY STRETCHED
ACROSS CNTRL MS-AL-GA SLOWLY SAGGING SWD TOWARD THE COAST THIS
AFTN...THEN PUSHING OFF THE COAST SOMETIME EARLY-MID THU MRNG.
BEST CHANCE FOR RAIN HERE APPEARS TO BE FROM LATE THIS MRNG THRU
EARLY THU MRNG AS THE FRONT SAGS INTO A MOIST AND UNSTABLE FCST AREA.
THIS COUPLED WITH A WEAK UPPER RIGHT JET ENTRANCE REGION AND A SERIES
OF WEAK UPPER LEVEL DISTURBANCES IN THE DEVELOPING NW FLOW ALOFT SHUD
RESULT IN SOME SCATTERED SHOWERS AND TSTMS ACROSS THE AREA BY EARLY
AFTN WITH THE THREAT CONTINUING THRU MUCH OF TONIGHT.  WEAK SHEAR...
RELATIVELY WARM TEMPS ALOFT AND DEEP MOISTURE THRU THE MID LEVELS
WILL HINDER THE CHANCE FOR SEVERE WX AND LIKELY FAVOR BRIEF PERIODS
OF HEAVY RAIN.  AVN AND NGM ARE SLIGHTLY FASTER AND PUSH THE FRONT
FURTHER OFF SHORE THAN THE ETA WHO STALLS THE FRONT JUST OFF THE
COAST ON THU. EITHER WAY...EACH MODEL SHOWS THE SURFACE RIDGE
BUILDING IN OVER THE AREA EARLY THU WITH DRIER MORE STABLE AIR
ADVECTING IN ABOARD A DEEP NRLY FLOW BEHIND THE FRONT...DECREASING
CHANCES FOR RAIN BY EARLY THU AFTN.  AVN 500MB SHOWS A LINGERING
SHORT WAVE STILL OVER OK BY 72HRS...BUT IT SHUD WEAKEN AND RIDE
MAINLY NRTH WITH LITTLE MOISTURE TO WORK WITH HERE IF THE MODELS
VERIFY AND PUSH THE FRONT WELL OFF SHORE.  WILL LEAN TOWARD THE
HIGHER AVN POPS FOR TODAY AND GO SLIGHTLY ABOVE GUIDENCE POPS FOR
TONIGHT...WITH A SLIGHT CHANCE POPS REASONABLE FOR THU MRNG. LEANING
TOWARD SLIGHTLY COOLER AVN TMPS THRU PERIOD.

COASTAL WATERS...SW WINDS 10-15KTS TODAY THEN BECOMING MORE WEST
TONIGHT AND FINALLY SHIFTING NW 10-15KTS EARLY THU MORNG TOWARD
THE COAST.  SEAS WILL RUN 3FT THRU TONIGHT...THEN DIMINISH SLIGHTLY
ON THU IN WAKE OF THE FRONT.

MOB 86/66/84/59 5420  PNS 85/67/84/61 5420
DTS 85/67/84/61 5420  GZH 87/62/85/56 5410 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:14 PM CDTSevere Thunderstorm WarningMOBChoctaw76 min
May 26, 1:35 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
May 26, 2:14 PM CDTSevere Thunderstorm WarningMOBCovington61 min
May 26, 5:15 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia45 min
May 26, 6:42 PM CDTSevere Thunderstorm WarningMOBMobile33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.